Thunderstorm Wind, Cheshire
- When
- July 9, 3:30 PM EST
- Where
- Cheshire County, Nelson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.980, -72.130
Trees and wires down.
A very warm airmass moved over much of Southern New England on the 9th of July. Instability parameters were quite high, but there was a cap.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A very warm airmass moved over much of Southern New England on the 9th of July. Instability parameters were quite high, but there was a cap. A weak trough moving in from the west during the afternoon helped to break the cap in a few places, and this allowed for scattered severe thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 9, 2:23 PM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 323 PM EDT MON JUL 9 2007 .SYNOPSIS... A STALLED FRONT FROM SOUTHEAST MASS TO SOUTWEST NH WILL MOVE NORTH TUESDAY. SOUTH TO SOUTHWEST WINDS WILL BRING HOT AND HUMID CONDITIONS EXCEPT WHERE THE OCEANS INFLUENCE TEMPERS THE HEAT. A SERIES OF FRONTAL PASSAGES THURSDAY THROUGH THE WEEKEND WILL BRING RELIEF. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SCATTERED SHOWERS ARE MOVING INTO OR THROUGH PARTS OF SOUTHERN NEW ENGLAND EARLY THIS MORNING FROM NYS. THESE WILL CONTINUE TO DIMINISH STEADILY. THESE SHOWERS WERE RESPONSE TO STRONG WARM ADVECTION OVER THE SHALLOW BACKDOOR COLD FRONT /SEMBLANCE OF A WEAK UNDULAR BORE/ THAT INVADED OUR REGION LAST EVENING. THE MID LEVEL ENERGY IS IN THE PROCESS OF SHIFTING TO THE NORTH THIS MORNING /MWN WSW WINDS STARTING TO INCREASE/...SO WE EXPECT THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY TO LIFT TO THE NORTH OF OUR REGION BY MID MORNING. OTHERWISE...MORNING CLOUDS SHOULD ALSO DISSIPATE AND WE EXPECT TO SEE SKIES BECOME PARTLY SUNNY. THE EXCEPTION MIGHT BE ON THE SOUTH COAST/CAPE/ISLANDS WHERE LOW CLOUDS MAY HANG TOUGH WITH SOUTHERLY WINDS OFF THE OCEAN. THE 06Z GFS CONTINUES TO RETURN THE HEAT TO ALL BUT POSSIBLY THE LOGAN TO CAPE ANN AREA BY 5PM. LOOK FOR HIGH TEMPERATURES BETWEEN 4 AND 530 PM IN EASTERN MASS AND S CENTRAL NH. FORECASTING HIGH TEMPERATURES TODAY IS EXTREMELY CHALLENGING. ALL THE MODELS CONTINUE BLAST HOT MID LEVEL AIR INTO OUR REGION. BY 00Z THIS EVENING...ALL THE MODELS HAVE 850 MB TEMPERATURES GENERALLY BETWEEN +20C AND +22C. THE PROBLEM IS HOW QUICKLY WILL THE BACKDOOR COLD FRONT LIFT TO OUR NORTHEAST...ALLOWING US TO MIX DOWN THE VERY WARM MID LEVEL AIR. CONFIDENCE IS HIGHEST ACROSS SOUTHWEST NH...WESTERN MA AND CONNECTICUT WHERE WE SHOULD EASILY MIX OUT AND SEE HIGHS BETWEEN 92 AND 97 DEGREES. AS YOU MOVE FURTHER INLAND...SAY ABOUT 10 TO 20 MILES FROM THE COAST CONFIDENCE IS A BIT LESS. SURFACE WINDS MAY STAY SOUTHEAST TO SOUTH FOR MUCH OF THE DAY. HOWEVER...MID LEVEL TEMPERATURES ARE SO WARM THAT WE STILL SHOULD SEE THE MERCURY COME UP TO AROUND 90. FINALLY...THE TOUGHEST PORTION OF THE FORECAST WILL BE ALONG THE IMMEDIATE EASTERN MA COAST. SURFACE WINDS FROM THE EAST SOUTHEAST FOR A GOOD PORTION OF THE DAY MAY HOLD THE MERCURY IN THE 70S FOR A GOOD CHUNK OF THE DAY. THE GFS IS MUCH FASTER THAN THE NAM MODEL IN MIXING OUT THE BACKDOOR COLD FRONT. WE WILL BASICALLY BLEND BOTH MODELS AND ALLOW THE WINDS TO TURN SOUTH BETWEEN 21 AND 00Z. THIS MAY ALLOW HIGH TEMPERATURES TO REACH THE 80S ALONG MUCH OF THE EASTERN MA COAST...BUT THIS MAY NOT COME UNTIL THE EARLY EVENING. ACROSS CAPE ANN IN FAR NORTHEAST MA...THIS MAY NOT OCCUR TILL AFTER 00Z SO THEY MAY NOT BE ABLE TO REACH 80. ALL IN ALL...TEMPERATURE TRENDS WILL HAVE TO BE MONITORED TODAY FOR POSSIBLE CHANGES. THEN WE HAVE TO TURN OUR ATTENTION TO CONVECTIVE POTENTIAL. THE SCATTERED ELEVATED SHOWERS/THUNDERSTORMS SHOULD COME TO AN END ACROSS THE REGION BY MID MORNING. OTHERWISE...WE SHOULD REMAIN CAPPED FOR MUCH OF THE AFTERNOON. BY LATE AFTERNOON/EARLY EVENING STRONG DIURNAL HEATING MAY BE ABLE TO BREAK THE CAP ACROSS PORTIONS OF NORTHWEST MA AND SOUTHWEST NH. THIS REMAINS UNCERTAIN THOUGH SO WILL JUST INSERT A 30 POP INTO THIS REGION. IF THE CAP BREAKS...WIND FIELDS ARE FAIRLY STRONG AND INSTABILITY PARAMETERS WOULD SUPPORT THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS ACROSS NORTHWEST MA AND SOUTHWEST NH. AGAIN...THIS IS CONDITIONAL IF WE CAN BREAK THE CAP ACROSS THE REGION AND WILL HAVE TO BE MONITORED CLOSELY. THE BEST CHANCE FOR ANY THUNDERSTORM ACTIVITY WOULD BE BETWEEN 5 AND 10 PM. THE REST OF THE REGION LOOKS PRETTY CAPPED SO WILL GO WITH A DRY FORECAST. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... IF ISOLATED TO SCATTERED STORMS DEVELOP ACROSS NORTHWEST MA AND SOUTHWEST NH...THEY PROBABLY WOULD DISSIPATE BY MIDNIGHT. OTHERWISE...A WARM AND HUMID NIGHT IS NOT TAP FOR THE REGION. AREAS OF HAZE AND FOG ARE EXPECTED. OVERNIGHT LOWS SHOULD ONLY FALL INTO THE UPPER 60S AND LOWER 70S...AND THE URBAN HEAT ISLAND OF BOSTON SHOULD ONLY SEE LOWS IN THE MID 70S. HAVE GONE A BIT ABOVE GUIDANCE NUMBERS WITH SUCH A WARM AIRMASS IN PLACE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WARM SECTOR IS FIRMLY IN PLACE ON WEDNESDAY WITH 18-20C AT 850 MB. SOUTHERLY FLOW WILL TEMPER THE AIR SHORT OF FULL SUN POTENTIAL MOST LOCATIONS...ALTHOUGH HARTFORD-SPRINGFIELD MAY NOT MODERATE THAT MUCH...SO WE FORECAST A RANGE FROM MID 80S TO AROUND 90...EXCEPT 90-95 IN THE CONNECTICUT VALLEY. PLENTY OF HUMIDITY WITH DEWPOINTS IN THE UPPER 60S AND LOW 70S AND PRECIPITABLE WATER VALUES 1.5 TO 2.0. CAPE WILL BE 1500-2000 J. WIND FIELD ARE MARGINAL. WITH A COLD FRONT MOVING INTO NY AND A PRE-FRONTAL TROF INTO EASTERN NY...AFTERNOON/EVENING CONVECTION SEEMS LIKELY ESPECIALLY NORTH AND WEST OF BOSTON. THIS WOULD CARRY THROUGH WITH THE FRONTAL PASSAGE WEDNESDAY NIGHT. THE COLD FRONT MOVES OFFSHORE THURSDAY MORNING. THERE MAY BE LINGERING PRECIPITATION IN RI AND EASTERN MASS ESPECIALLY ON THE CAPE/ISLANDS. BUT THE TREND WILL BE FOR DRYING DURING THE DAY. AT THIS POINT ANOTHER SHORTWAVE DIGS INTO THE NORTHEAST AND RE-ESTABLISHES AN UPPER TROF OVER THE NORTHEAST USA. THIS MEANS A TREND TO LESS HEAT HERE IN THE EAST WHILE THE WESTERN USA BAKES. SHORTWAVES MOVING AROUND THE TROF WILL BRING A SECOND SURGE OF MORE SEASONABLE AIR. THEY WILL ALSO INDUCE A WAVE ON THE OFFSHORE FRONT SATURDAY AND SATURDAY NIGHT BRINGING A CHANCE OF SHOWERS INTO SUNDAY. HIGH PRESSURE THEN BUILDS BACK OVER US ON MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... GENERALLY MVFR CONDITIONS EARLY THIS MORNING IN FOG PATCHES AND AREAS OF SHOWERS/THUNDERSTORMS. EXPECT MOST OF THE REGION TO SEE CONDITIONS IMPROVE TO VFR BY MID MORNING. THE EXCEPTION WILL BE ACROSS THE SOUTH COAST/CAPE/ISLANDS WHERE LOW CLOUDS AND FOG PATCHES MAY STRUGGLE TO BREAKUP WITH SOUTHERLY WINDS OFF THE OCEAN. FOR TONIGHT...WE SHOULD SEE MVFR CONDITIONS PREVAIL...MAINLY IN HAZE AND FOG PATCHES. WE MAY ALSO SEE SOME LOCALIZED IFR CONDITIONS DEVELOP IN HAZE AND FOG. OUTLOOK WEDNESDAY THROUGH SATURDAY... IFR IN STRATUS AND FOG WEDNESDAY MORNING ESPECIALLY ALONG THE SOUTH COAST AND IN SOME VALLEY SITES SUCH AS BAF. THIS WILL DEVELOP INTO A HAZE PROBLEM DURING THE DAY. SHOWERS AND TSTMS MOVE THROUGH DURING THE AFTERNOON AND EVENING...WITH MORE SHOWERS CONNECTED WITH THE PASSAGE OF A COLD FRONT WEDNESDAY NIGHT AND EARLY THURSDAY. MAINLY VFR EXPECTED THURSDAY THROUGH SATURDAY. && .MARINE... WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS THROUGH TONIGHT. SURFACE WINDS SHOULD SHIFT FROM THE EAST EARLY THIS MORNING TO SOUTHEAST BY LATE MORNING...AND THEN SOUTHERLY BY LATE AFTERNOON/EARLY EVENING. HAVE UNDERCUT SEAS ON WNA MODEL AS THERE WILL BE A STRONG INVERSION OVER THE OCEAN...WITH VERY WARM MID LEVEL TEMPERATURES MOVING OVERHEAD. MAY SEE SOME 20 KNOT WIND GUSTS DEVELOP LATE THIS AFTERNOON ACROSS THE SOUTH COAST...BUT CONDITIONS SHOULD REMAIN BELOW SCA THRESHOLDS. OUTLOOK WEDNESDAY THROUGH SATURDAY...WINDS ON WEDNESDAY MAY GUST AROUND 20 KTS AHEAD OF THE ADVANCING COLD FRONT...AFTER THAT WINDS REMAIN WELL BELOW SMALL CRAFT CRITERIA. WAVEWATCH VALUES FOR SEAS LOOK REASONABLE...BUILDING BRIEFLY TO 5 OR 6 FEET WEDNESDAY NIGHT AHEAD OF THE FRONT BUT THEN SUBSIDING THURSDAY AS THE FRONT MOVES ACROSS THE WATERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...WTB NEAR TERM...FRANK SHORT TERM...FRANK LONG TERM...WTB AVIATION...DRAG/FRANK MARINE...WTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 559 AM EDT MON JUL 9 2007 ANZ230-250-CTZ002>004-MAZ002>019-021-026-NHZ011-012-015-RIZ001>005- 008-101000- BOSTON HARBOR- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- BLOCK ISLAND RI- 559 AM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON NEAR AND NORTH OF ROUTE 2 INTO SOUTH CENTRAL NEW HAMPSHIRE. IF STORMS DEVELOP A CELL COULD PRODUCE DAMAGING WIND...ESPECIALLY NORTH OF THE MASSACHUSETTS BORDER. ANY THUNDERSTORMS THAT DEVELOP CARRY THE RISK OF DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABLE 4 DAY HEAT WAVE FOR THE CONNECTICUT RIVER VALLEY WILL MAXIMIZE ITS POTENTIAL TUESDAY. ADDITIONALLY...THERE IS A CHANCE THAT A HEAT WAVE MAY BE IN PROGRESS IN THE FITCHRBURG...BEDFORD...NORWOOD TAUNTON MASSACHUSETTS REGION INTO THE WOONSOCKET PORTION OF FAR NORTHERN RHODE ISLAND. THERE IS A LIKELIHOOD FOR A HEAT ADVISORY TUESDAY AFTERNOON IN PARTS OF THIS AREA WITH HEAT INDEX TEMPERATURES EXPECTED TO REACH BETWEEN 100 AND 104 DEGREES....ESPECIALLY IN THE HARTFORD AREA. THERE IS A MUCH LARGER CHANCE FOR SCATTERED SEVERE THUNDERSTORMS TUESDAY AFTERNOON...ESPECIALLY FROM THE HARTFORD SPRINGFIELD AREA TO WORCESTER...GREENFIELD LAWRENCE KEENE AND MANCHESTER. THE HOT WEATHER MAY EASE SLIGHTLY WEDNESDAY BUT SCATTERED THUNDERSTORMS ARE EXPECTED LATE IN THE DAY. THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY AFTERNOON ARE CAPABLE OF PRODUCING 2 INCHES OF RAIN IN AN HOUR WITH RESULTANT POOR DRAINAGE STREET FLOODING IN A FEW LOCATIONS OF WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. AN AIR QUALITY ALERT MAY BE ISSUED FOR PARTS OF THE AREA BOTH TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...WITH REMOTE MONITORING FOR THE REGION NORTH OF ROUTE 2. ANZ231>237-254-255-MAZ020-022>024-RIZ006-007-101000- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-SOUTHERN BRISTOL MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI- 559 AM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ON THE OCEAN EXPOSED SOUTH FACING BEACHES OF SOUTH COASTAL MASSACHUSETTS...RHODE ISLAND...NANTUCKET AND MARTHAS VINEYARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY INTO EARLY THURSDAY. THUNDERSTORMS CARRY THE RISK OF DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 405 PM EDT MON JUL 9 2007 NHZ011-015-092045- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 405 PM EDT MON JUL 9 2007 AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM 4 MILES NORTH OF STODDARD TO 4 MILES NORTHEAST OF WALPOLE...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF HENNIKER TO 4 MILES SOUTHEAST OF BELLOWS FALLS...MOVING SOUTHEAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR...HILLSBOROUGH AND SURRY BY 410 PM EDT... DEERING AND KEENE BY 420 PM EDT...FRANCESTOWN AND ROXBURY BY 430 PM EDT...NEW BOSTON AND DUBLIN BY 440 PM EDT. EXPECT BRIEF TORRENTIAL DOWNPOURS WITH THESE STORMS AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.
The Boston radar (KBOX), 140 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Trees and wires down.
Trees and wires down.
Nickel size hail.
Quarter size hail.
Trees and wires down.
Quarter size hail.
A National Weather Service damage survey concluded that a microburst occurred in Greenville. It occurred in the Rousseau Heights area. Several large trees were downed, some of which fell on cars and homes.
Trees and wires down near Route 143.
Large trees down blocking Nashua Road between Routes 124 and 123.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51331, 51332, 51328, 51329, 51333, 51330, 51334, 51335, 51336.